Fentanyl is a powerful type of pain reliever. It continues to have limited medical use for specific circumstances. The most common prescription form is a slow-release patch to relieve intense pain. Unfortunately, its illicit use has grown in recent years as part of the nationwide opioid epidemic. Fentanyl is much more potent than other opioids. That is one factor why it becomes abused by many people who begin with other types of more common prescription opioids. Over time, they develop a tolerance and end up seeking stronger drugs such as heroin or fentanyl.
What Does Fentanyl Feel Like?
Used properly, fentanyl relieves pain and provides relaxation. In its illicit powder or pill form, it can produce some or all of the following effects:
Thus, fentanyl feels like an incredible high. Beyond those typical effects, fentanyl use can also slow breathing, disrupt your ability to concentrate and constrict the pupils. Particularly for first-time users, fentanyl feels like a wave of pure calm and stress relief. But fentanyl has an incredibly dark side that goes further than the discomfort of potential nausea or constipation. The initial, likely positive fentanyl feeling is paired with its incredibly addictive nature and a high potential for overdose.
Identifying a Fentanyl Overdose
Fentanyl is 100 times more potent than morphine. If you take into account that morphine is itself a powerful pain reliever many orders of magnitude stronger than something you might take for a headache, it is no wonder that fentanyl is dangerous. Its power certainly results in fentanyl feeling great at first. The initial euphoria hooks many people into wanting to use the drug again.
Addiction and overdose are both potential outcomes of any fentanyl use. Because of fentanyl’s raw power, overdose is often lethal. Fine margins exist between what will get you high and what will cause a potentially fatal overdose. If you or someone you love is struggling with a fentanyl addiction or even just fentanyl abuse, it is imperative to understand the signs of an overdose.
The three most common signs of fentanyl overdose are slowed breathing, dizziness or confusion, and unresponsiveness. Slowed breathing is directly related to a common side effect of fentanyl use. As an opioid, fentanyl suppresses respiratory function. In high doses, it can do so to the point that a person stops breathing. The only way to reverse this is through naloxone.
Naloxone is an opioid antagonist which counteracts the effects of opioids like fentanyl. Many parts of the country have made naloxone available to family members who are concerned about their loved ones. At the very least, emergency responders are equipped with naloxone and able to reverse an overdose with timely intervention.
Getting Fentanyl Addiction Help With La Fuente
Being aware of the dangers of fentanyl overdose is a great start. But what you or your loved one truly need is full addiction treatment. La Fuente is here to help with judgment-free treatment that is customized to your needs. Our approach ensures your mental and physical needs are met during treatment.
La Fuente is one of the country’s leading gay drug rehab and treatment centers. Our evidence-based approaches and wraparound services can help anyone recover their sobriety and turn around their life. Yet we take pride in filling a dedicated need in the addiction treatment landscape by providing an intimate, specialized, community-driven program for LGBTQ individuals. Our treatment methods specifically address the needs and concerns of the LGBTQ community through services like partial hospitalization, intensive outpatient, and alumni programming.
Learn more about our comprehensive services by calling 844.956.3514.